New Hampshire, 2021Damaging Winds in New Hampshire, July 27, 2021
July 27, 2021 · NWS GYX · 4 events in 3 counties and zones
A cold front moved southeastward into New Hampshire which triggered a couple of severe thunderstorms on the afternoon of the 27th. Activity remained isolated with most of the thunderstorm activity occurring across southern New England where better moisture was present.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved southeastward into New Hampshire which triggered a couple of severe thunderstorms on the afternoon of the 27th. Activity remained isolated with most of the thunderstorm activity occurring across southern New England where better moisture was present.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 27, 1:54 PM EST, 2 hours earlier.
Area forecast discussion, Jul 27, 1:54 PM EST, 2 hours before
Area Forecast Discussion
National Weather Service Gray ME
254 PM EDT Tue Jul 27 2021
.SYNOPSIS...
A cold front will cross the region this evening with a round of
showers and thunderstorms. Behind the front conditions will
clear with drier air and high pressure moving in for Wednesday.
The next front will cross the region on Thursday with another
chance of showers.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A cold front is located in NY state and will move eastwards crossing
our area this evening. Ahead of the front temperatures in the low
80s with dewpoints in the mid 60s have brought SB CAPE to around
2000 J/kg ahead of the line. Bulk shear of 45kts is sufficient
to support severe storms, and the strongest portion of the
developing line will pass through southern New Hampshire this
evening. SPC has upgraded southern NH to slight risk for severe
weather, which seems appropriate. Most of the forcing is with
the stronger southern end of the front although a few isolated
cells further north are not completely out of the question.
Overall the highest threat is across Cheshire and Hillsborough
county NH where a Severe thunderstorm watch has been issued.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY/...
Overnight behind the front, will see dewpoints drop, and don't
expect widespread fog as a result of this drying. Some valley fog is
possible in the CT river valley where the moisture can linger longer
and will hold onto it through this region.
Wednesday high pressure builds into the region. Temperatures will be
cooler than the past few days, with highs in the mid 70s, along with
dewpoints in the mid 50s which combined with sunny skies will make
for a pleasant day for outdoor activity.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Overall pattern favors below cooler conditions across the region
over the weekend and into next week as the area remains under the
influence of an upper level trough. Surface high pressure slides
offshore on Thursday allowing a brief period of return flow out of
the SW. Expect upstream convection ahead of an approaching cold
front to move into NH during the day and expand in coverage
overnight as a low pressure system moves along the boundary. Can't
rule out thunderstorm development, but advancing cloud cover could
reduce instabilities. Showers will continue into Friday as the
system pushes east, with cooler air filling in behind the front.
Saturday will be cool with temperatures struggling to reach the 70s
for much of the area along with a NW breeze and low humidities.
Despite a drier airmass and weak surface high pressure trying to
build in Saturday into Sunday, can't rule out some isol/sct showers
thanks to the cold pool aloft and steepening lapse rates. These will
mainly be diurnally driven and coverage and amounts look limited
unless some shortwave energy supports some expansion. By Monday, the
ECMWF couples the two upper jets over New England with the potential
for a weak surface low offshore, bringing some higher rain chances.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Short Term... Still some areas of restricted visibility in
wildfire smoke this afternoon but overall an improvement in
visibility over yesterday. Cold front in NY will cross the
region this evening, as it does expect a line of thunderstorms
to impact MHT CON and PSM. Further north and east the strength
of the storms will decrease with only scattered showers. Valley
fog is possible again tonight for LEB and HIE. Tomorrow drier
NWly flow moves in behind the front and conditions will remain
VFR across the region.
Long Term...Rain chances will expand across the area on Thursday
with increasing coverage into Friday night. Non- VFR likely with
showers and thunderstorms on Thursday into Friday.
&&
.MARINE...
Short Term...Cold front will cross the waters this evening with
scattered
showers and thunderstorms. Behind the front NWly flow will move in
with drier conditions and calm skies.
Long Term...A cold front will push offshore on Friday night with NW
flow. Breeze conditions will develop on Saturday due to mixing, but
winds should remain 15kt or less on the water due to cold and more
stable conditions. By Sunday night a weak low pressure system should
skirt along the coast with increasing southerly flow 15-20kt
possible and waves building to 4 ft.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH... Severe Thunderstorm watch for NHZ011-012-015
MARINE...None.
&&
SYNOPSIS...Curtis
NEAR TERM...Curtis
SHORT TERM...Curtis
LONG TERM...Jamison
AVIATION...Curtis/Jamison
MARINE...Curtis/Jamison
Hazardous weather outlook, Jul 27, 1:51 PM EST, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
251 PM EDT Tue Jul 27 2021
MEZ007>009-012>014-018>028-033-NHZ001>010-013-014-281900-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Interior Rockingham-
Coastal Rockingham-
251 PM EDT Tue Jul 27 2021
This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, central New
Hampshire, northern New Hampshire and southern New Hampshire.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NHZ011-012-015-281900-
Cheshire-Eastern Hillsborough-Western And Central Hillsborough-
251 PM EDT Tue Jul 27 2021
...SEVERE THUNDERSTORM WATCH 396 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for New Hampshire and southern
New Hampshire.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ150>154-281900-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
251 PM EDT Tue Jul 27 2021
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Sullivan
- When
- July 27, 3:54 PM EST
- Where
- Sullivan County, 0.85 mi NE of Charlestown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 43.260, -72.420
Severe thunderstorm wind gusts downed multiple trees on RT 12 Near Ponderosa Park.
Thunderstorm Wind, Cheshire
- When
- July 27, 4:01 PM EST
- Where
- Cheshire County, 0.5 mi E of Alstead
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.150, -72.360
Severe thunderstorm wind gusts downed multiple trees and wires in Alstead.
Thunderstorm Wind, Rockingham
- When
- July 27, 5:45 PM EST
- Where
- Rockingham County, 0.5 mi E of Newmarket
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.080, -70.940
Severe thunderstorm wind gusts downed trees and power lines in Newmarket.
Thunderstorm Wind, Rockingham
- When
- July 27, 6:00 PM EST
- Where
- Rockingham County, 0.51 mi E of Hampton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.930, -70.810
Severe thunderstorm wind gusts downed a few trees on Esker Avenue.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 27 to 30, 20217 deaths · 5 events
- Flash Flooding in New Mexico, July 27, 20211 death · $25,000 · 3 events
- Damaging Winds in Massachusetts, July 27, 2021$174,000 · 61 kt wind · 42 events
- Flash Flooding in Colorado, July 27, 2021$800,000 · 3 events
- Damaging Winds in Massachusetts, July 27, 2021$500,000 · 74 kt wind · 10 events
- Drought in Iowa, July 27 to 31, 2021$644,000 · 2 events
- Flood and Hail in Wisconsin, July 27, 2021$124,000 · 2.75 in hail · 12 events
- Flash Flooding in North Carolina, July 27, 2021$125,000 · 6 events
- Damaging Winds and Lightning Strike in Pennsylvania, July 27, 2021$55,000 · 50 kt wind · 22 events
- Hail and Damaging Winds in Georgia, July 27, 2021$103,000 · 1 in hail · 7 events
- Damaging Winds in Virginia, July 27, 2021$86,000 · 60 kt wind · 10 events
- Hail and Damaging Winds in Texas, July 27 to 28, 2021$80,000 · 1 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976899, 976597, 976598, 976599.